Lake Huron, 2010Marine Thunderstorm Wind in Lake Huron, July 20, 2010
July 20, 2010 · NWS APX · 1 event in 1 county or zone
Thunderstorms produced gusty winds near Rogers City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced gusty winds near Rogers City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 20, 12:44 PM EST, 48 minutes earlier.
Area forecast discussion, Jul 20, 12:44 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
144 PM EDT TUE JUL 20 2010
.SYNOPSIS.../ISSUED AT 1047 AM/
GENERALLY WEAK WAVES OF LOW PRESSURE WILL RIDE THROUGH NORTHERN
MICHIGAN THROUGH EVENING...ALONG A SLOW MOVING FRONTAL SYSTEM THAT
STRETCHES EAST TO WEST SOUTH OF THE GREAT LAKES. THIS WILL KEEP
UNSETTLED WEATHER ON TAP FOR TODAY...IN THE FORM OF SCATTERED
SHOWERS AND THUNDERSTORMS. ALTHOUGH STORM ACTIVITY WILL BE GENERALLY
SMALL IN AREAL COVERAGE...THE RELATIVELY JUICY NATURE OF THE AIRMASS
WILL MAKE FOR SOME PRETTY DECENT DOWNPOURS IN LOCATIONS THAT
ACTUALLY SEE THE RAINFALL.
&&
.SHORT TERM.../ISSUED AT 1047 AM/...THIS AFTERNOON
FAIRLY DIFFUSE SURFACE WEATHER PATTERN WITH GENERALLY WEAK LOW
PRESSURE ACROSS THE REGION. WATER VAPOR LOOP SHOWS A SHORT WAVE
MOVING ACROSS FAR NORTHERN MINNESOTA AND FAR WESTERN LAKE
SUPERIOR. THE MAIN SHORT TERM FORECAST CONCERN REVOLVES AROUND
POPS AND THE POTENTIAL FOR SEVERE THIS AFTERNOON.
NOT MUCH GOING ON AT THE MOMENT WITH ONLY PARTLY CLOUDY SKIES.
HOWEVER...INCOMING SHORT WAVE MOVING BY TO OUR NORTH AND THE
GENERAL HEATING OF THE DAY (HIGHS OF WELL INTO THE 70S TO THE
LOWER 80S) IS STILL EXPECTED TO LEAD TO THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO THIS
EVENING (MIXED LAYER CAPES AROUND 1000 J/KG). STORM MOTION IS
EXPECTED TO BE RATHER SLOW DUE TO A LIGHT FLOW ALOFT (850-300 MB
WINDS ONLY ABOUT 25 KNOTS) SO ANY STORMS THAT DO DEVELOP COULD
CONTAIN LOCALLY HEAVY RAINFALL (PLUS PRECIPITABLE WATERS ARE 1.35
INCHES OR SO). FREEZING LEVELS ARE MODERATELY LOW (ABOUT 12,000
FEET) SO CAN NOT TOTALLY RULE OUT THE POSSIBILITY OF MAINLY SMALL
HAIL AS WELL.
SULLIVAN
&&
.LONG TERM.../ISSUED AT 350 AM/...TONIGHT AND BEYOND
TONIGHT...ECMWF IS BEGINNING TO DOWNPLAY THE THE NEXT WAVE THAT
COMES THROUGH WITH THE MAIN FOCUS CONTINUING NEAR THE OHIO VALLEY
WITH THE FRONT. TYPICALLY, WE TEND TO GET VERY LITTLE ACTIVITY
HERE AS THE MOISTURE AND INSTABILITY IS USED ALONG THE BOUNDARY.
WITH THE GENERAL 500 MB TROUGH IN CLOSE PROXIMITY OF THE REGION
WON'T COUNT SOMETHING OUT FOR THE EVENING. AS WE LOSE THE HEAT OF
THE DAY, MY GUESS IS THAT THE OVERNIGHT WILL DRY OUT.
WEDNESDAY/WEDNESDAY NIGHT...ALL THE MODELS AGREE THAT THE SFC
HIGH WILL WORK ITS WAY INTO THE REGION AND DRY THINGS OUT. WITH
THE 500 MB WAVE TO THE EAST THE 500 MB RIDGE BEGINS TO BUILD INTO
THE GREAT LAKES AND THE SFC HIGH AS WELL. THIS CONTINUE INTO THE
NIGHT SO THE IDEA IS THAT WE SHOULD GET THIS 24 HOUR PERIOD DRY.
THURSDAY...THE HIGH CONTINUES TO KEEP THINGS OUT OF THE REGION FOR
THE FIRST 6 HOURS, BUT WITH THE NEXT SYSTEM MOVING TOWARD US, THE
WARM FRONT IS APPROACHING. I WAS INCLINED AS OF LATE TO MAKE MOST
OF THE PRECIPITATION WITH RAIN SHOWERS AND ISOLATED THUNDER, BUT
BASED ON THE LAST FEW DAYS, HAVE RETHOUGHT THAT IDEA. WITH THE
WARM FRONT MOVING INTO THE REGION AND THE WITH THE DECENT 500 MB
SHORTWAVE TROUGH FLATTENING THE RIDGE WILL GO WITH THE CHANCE FOR
SHOWERS AND THUNDERSTORM IDEA AS MY GUT FEELING IS THAT THEY WILL
BE A LITTLE MORE SUBSTANTIAL, LIKE THE STORMS OF LATE. THE LOW
PRESSURE ON THE GFS AND NAM LOOK WAY OVERDEVELOPED WITH THE
FEEDBACK CONTAMINATION, AND THE ECMWF LOOKING A LITTLE LESS OVERLY
DEVELOPED. WILL HAVE TO WATCH THIS, BECAUSE THERE IS A POSSIBILITY
THAT THE MODELS MAY BE ONTO SOMETHING, BUT AM NOT READY TO GO
WHOLE HOG ON THIS WITH THE FEEDBACK ISSUES.
FRIDAY AND BEYOND...THE MODELS ARE LOOKING PRETTY DECENT FOR THE
REST OF THE TIME PERIOD VS. THE GOING FORECAST SO NO CHANGES
FORESEEN AT THIS POINT.
JSL
&&
.MARINE.../ISSUED AT 350 AM/
THE THUNDER WILL BE MAIN CONCERN TODAY AS THE SFC FLOW WILL BE
WEAK, SO NOT EXPECTING ANY SIGNIFICANT WAVES. TONIGHT, THE WINDS
MIGHT PICK UP A LITTLE AS THE NEXT SYSTEM TO THE NORTH PASSES BY,
BUT NOT EXPECTING A LOT IN THE WAY OF SIGNIFICANT WAVES. HIGH
PRESSURE BUILDS INTO THE REGION ON WEDNESDAY AND THINGS QUIET DOWN
AGAIN.
JSL
&&
.AVIATION.../ISSUED AT 131 PM/...VALID FOR 18Z TAFS
AN UPPER LEVEL DISTURBANCE WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO NORTHERN MICHIGAN THROUGH THIS EVENING.
TIMING/COVERAGE UNCERTAINTY WILL LEAD TO JUST IN THE VICINITY
SHOWERS IN THE TAFS. OTHERWISE...CLEARING SKIES OVERNIGHT AND
PARTLY CLOUDY WEDNESDAY. WINDS WILL BE LIGHT AND VARIABLE...EXCEPT
POSSIBLY A LITTLE GUSTY NEAR SHOWERS THEN PICK UP A BIT OUT OF THE
NORTHWEST WEDNESDAY.
SULLIVAN
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jul 20, 10:19 AM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1119 AM EDT TUE JUL 20 2010
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
211200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1119 AM EDT TUE JUL 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
ACROSS ALL OF NORTHERN MICHIGAN. SEVERE WEATHER IS NOT ANTICIPATED
BUT ANY STORMS COULD CONTAIN LOCALLY HEAVY RAINFALL AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN
THURSDAY NIGHT THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
AJS
Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island
- When
- July 20, 1:32 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 0.71 mi NE of Rogers City
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.428, -83.802
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 20101 death · $5.4 million · 5 events
- Flash Flood in Arizona, July 20, 20101 death · $2.0 million · 1 event
- Hail and Damaging Winds in Wisconsin, July 20, 20101 injured · $16 million · 1.75 in hail · 36 events
- Marine Strong Wind in South Atlantic Coastal Waters, July 20, 20101 death · 1 event
- Flash Flood in Ohio, July 20 to 21, 2010$4.0 million · 1 event
- Flash Flooding and Flooding in Kentucky, July 20 to 21, 2010$480,000 · 10 events
- Hail and Damaging Winds in Wisconsin, July 20, 2010$353,000 · 1.25 in hail · 3 events
- Flash Flooding and Damaging Winds in West Virginia, July 20 to 21, 2010$246,000 · 50 kt wind · 9 events
- Flooding in Illinois, July 20 to 23, 2010$250,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 20, 2010$140,000 · 2.5 in hail · 14 events
- Flood in Iowa, July 20 to 21, 2010$250,000 · 1 event
- Flood in Missouri, July 20 to 22, 2010$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253155.